Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Bed ridden taking antibiotics for UTI. For how long should I continue the treatment?

May 2014
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 6318 Questions
my father is in a NH, he is almost 91, he is bed ridden, suffers one uti after another and anti-biotics seem to keep things at bay but as soon as they cease another happened each one leaving him weaker and weaker. He only has one kidney due to cancer, he has non h lymphoma and 12 months ago when hospitalized they thought there was an issue with his prostate. My question is when does this 'treatment' stop and palliative care begin ?
Posted Tue, 17 Dec 2013 in Cancer
Answered by Dr. Vivek Chail 7 hours later
Brief Answer: Please find detailed answer below Detailed Answer: Hi, Thanks for writing in. Sorry to hear that your father is suffering from non hodgkins lymphoma which is a cancer of lymphatic system. At age 91 the body gets weak in many people and geriatric concerns develop. Since your father is having repeated urinary infections, it needs to be controlled by giving antibiotics. This is important to prevent life threatening conditions that might affect him. Taking about definitive cure and palliative treatment, cancer staging is the first step before deciding the treatment protocol. If the cancer has spread beyond control then patient is put on palliative care. Treatment response in cancer is based on 5 year survival and this is concluded from several research data. In your father's situation the cancer might still be in the treatable stage. Other problems like urinary infections are known to occur during cancer treatment in all age groups due to immune suppression hence the antibiotics are being given to treat him. Hope your query is answered. Do write back if you have any doubts. Regards, Dr.Vivek
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor